Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Springfield, MO

August 29, 2018Camden County, Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 29, 2018, 10:58 AM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2018, 10:58 AM CDT (15:58 UTC)
Expired
Aug 29, 2018, 4:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 1:22 PM CDTHEAVY RAIN 2.24Tuscumbia, MO2.24 INCHES IN THE PAST 6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS53 KSGF 291558
FFWSGF
MOC029-131-141-292100-
/O.NEW.KSGF.FF.W.0035.180829T1558Z-180829T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1058 AM CDT WED AUG 29 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southwestern Miller County in central Missouri...
  Camden County in central Missouri...
  South central Morgan County in central Missouri...

* Until 400 PM CDT.

* At 1058 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Lake of The Ozarks State Park...  Ha Ha Tonka State Park...
  Osage Beach...                    Camdenton...
  Village of Four Seasons...        Lake Ozark...
  Laurie...                         Sunrise Beach...
  Macks Creek...                    Linn Creek...
  Tuscumbia...                      Climax Springs...
  Bagnell...                        Brumley...
  Freedom...                        Kaiser...
  Hurricane Deck...                 Old Linn Creek...
  Barnumton...                      Ulman...

This warning includes but is not limited to the following low water
crossings...
Route HH in Tuscumbia...
Highway 52 at Coon Creek 3 miles northeast of Tuscumbia...
Route O near Laurie...
and Warren School Road south of Brumley.

Additional rainfall amounts of around and inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3802 9239 3802 9240 3798 9241 3791 9306
      3811 9305 3822 9298 3826 9270 3828 9241

$$

Hatch
2 follow-up statements
746 
WGUS73 KSGF 291614
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1114 AM CDT WED AUG 29 2018

MOC029-131-141-292100-
/O.CON.KSGF.FF.W.0035.000000T0000Z-180829T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller MO-Camden MO-Morgan MO-
1114 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
SOUTHWESTERN MILLER...CAMDEN AND SOUTH CENTRAL MORGAN COUNTIES...

At 1112 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Up to four inches of rain have 
already fallen across portions of the warned area. Flash flooding is 
expected to begin shortly.

This warning includes but is not limited to the following low water
crossings...
Route HH in Tuscumbia...
Highway 52 at Coon Creek 3 miles northeast of Tuscumbia...
Route O near Laurie...
and Warren School Road south of Brumley.

Additional rainfall amounts of up to an inch are possible in the 
warned area. Law enforcement indicated that local creeks and streams 
were running bank full. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3802 9239 3802 9240 3798 9241 3791 9306
      3811 9305 3822 9298 3826 9270 3828 9241

$$

Hatch
615 
WGUS73 KSGF 292052
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
352 PM CDT WED AUG 29 2018

MOC029-131-141-292102-
/O.EXP.KSGF.FF.W.0035.000000T0000Z-180829T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller MO-Camden MO-Morgan MO-
352 PM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MILLER...CAMDEN AND SOUTH
CENTRAL MORGAN COUNTIES WILL EXPIRE AT 400 PM CDT...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3802 9239 3802 9240 3798 9241 3791 9306
      3811 9305 3822 9298 3826 9270 3828 9241

$$

Hatch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:04 AM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 29, 6:04 AM CDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
604 AM CDT Wed Aug 29 2018

...Updated for 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 305 AM CDT Wed Aug 29 2018

Early this morning a surface cold front stretched from southeast
Kansas into northern Missouri and on into the Great Lakes Region.
Most of the convection has been confined across northern Missouri
and into the Great lakes. However, activity was beginning to fire
across our northern counties ahead of an outflow boundary that has
worked its way south. The front and outflow boundaries will be
the focus for continued development this morning. This front will
move southward through the forecast area today and settle across
far northern Arkansas by afternoon and then stall out there this
evening and overnight. A moist and unstable atmosphere ahead of
the front will be conducive to showers and thunderstorms. With
precipitable water running around 2.00 inches, expect enough
instability for some vigorous updrafts, but deep layer shear
remains only in the 15-20 knot range. Still looks good for a
marginal threat of damaging winds to 60 mph, and perhaps quarter
sized hail along with heavy downpours. With the clouds,
precipitation and cooler air behind the front, there will be a
noticeable differences in temperatures, with highs mainly in the
70s to low 80s.

As Instability wanes tonight as the cooler airmass settles over the
region behind the front, will likely see a break in the convection.
However, modest low level jet develops across Oklahoma and Kansas,
and with moisture riding over the 850mb front will see some more
activity develop after midnight, especially over southeast Kansas
and western Missouri. Temperatures will be on the comfortable side
with lows ranging from the lower 60s over central Missouri to near
70 along the Arkansas border.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 AM CDT Wed Aug 29 2018

On Thursday, the front over Arkansas will lift northward through the
area as a warm front. Increasing instability and the presence of the
front will lead to more convection. Temperatures and dewpoints
will respond accordingly with highs back into the 80s and dew
points in the lower 70s by afternoon. There looks to be a break in
the rain chances then Thursday night with the warm front to our
north. Look for lows in the upper 60s to lower 70s.

For Friday, area remains on the northern fringe of the upper ridge
and although atmosphere to be somewhat moist and unstable, no real
trigger mechanisms to pinpoint any convection. However, temperatures
will be back up into the upper 80s to lower 90s once again.

Medium range models still showing considerable spread from Saturday
through Monday, with a little better consensus on Tuesday with a
front moving into the area. Overall, looks as though there will be
periodic rain chances. At this point certainly doesn't look like a
weekend washout by any means. Temperatures during this time frame
look to be above seasonal normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 604 AM CDT Wed Aug 29 2018

A cold front will push through the area today. Showers and storms
were developing over southern Missouri and this trend will
continue through the morning hours. Short term models are showing
some MVFR ceilings advecting into the area form the north later
this morning as well. There could be some IFR ceilings and
visibilities within the stronger storms. These should dissipate
this evening before more storms develop well after midnight
tonight and possibly effect the TAF sites towards the end of the
TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Aug 29, 9:04 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
904 AM CDT Wed Aug 29 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
904 AM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

  Showers and thunderstorms will become more numerous through the
  morning hours. There is a marginal risk for severe storms,
  mainly this afternoon across southern Missouri, with winds
  to 60 mph and possibly some small hail.

  Heavy downpours of rain are also possible with the stronger
  storms. Where storms move over the same locations, flooding may
  be a concern. The storms will be very efficient rain producers
  with the potential of an inch per hour rain rates at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Thunderstorms will be possible again Thursday but no severe
  weather is expected.

  Periodic thunderstorms will continue from Friday through
  Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Special weather statement, Aug 29, 10:10 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
1010 AM CDT WED AUG 29 2018

MOZ104-291600-
Taney MO-
1010 AM CDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TANEY COUNTY UNTIL
1100 AM CDT...

At 1009 AM CDT, Doppler radar was tracking a strong thunderstorm over
Taneyville, or near Forsyth, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lake Taneycomo...                 Bull Shoals Lake...
Forsyth...                        Kissee Mills...
Taneyville...                     Rueter...
Brownbranch...                    Bradleyville...
Ozark Beach...                    Powersite...
Edgewater Beach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 9315 3680 9315 3682 9302 3680 9277
      3655 9277
TIME...MOT...LOC 1509Z 256DEG 17KT 3671 9300

Hatch
Local storm report, Aug 29, 10:15 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLASH FLOOD      1 NNW OLDFIELD          37.00N 93.05W
08/29/2018                   CHRISTIAN          MO   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO FLOODING MO-125
            NORTHBOUND (CHRISTIAN COUNTY).

&&

TEO
Local storm report, Aug 29, 10:18 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1018 AM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLASH FLOOD      5 N SEYMOUR             37.21N 92.75W
08/29/2018                   WEBSTER            MO   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO FLOODING ROUTE C
            SOUTHBOUND (WEBSTER COUNTY).

&&

TEO
Local storm report, Aug 29, 10:24 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 AM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HEAVY RAIN       5 NE ODIN               37.32N 92.56W
08/29/2018  M3.00 INCH       WRIGHT             MO   LAW ENFORCEMENT

            REPORT OF 3 INCHES OF RAIN NW OF HARTVILLE
            ON HWY F. STORM TOTAL.

&&

TEO
Local storm report, Aug 29, 10:39 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1039 AM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HEAVY RAIN       1 E SPARTA              37.00N 93.06W
08/29/2018  E1.68 INCH       CHRISTIAN          MO   BROADCAST MEDIA

            VIEWER REPORT 1.68 INCHES OF RAIN IN AN
            HOUR, JENKINS ROAD, SPARTA.

&&

TEO
Local storm report, Aug 29, 10:45 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     LIGHTNING        5 NNW HARTVILLE         37.31N 92.55W
08/29/2018                   WRIGHT             MO   LAW ENFORCEMENT

            LIGHTNING STRUCK AN ANTENNA ON A HOUSE 5
            MILES NNW OF HARTVILLE. TIME ESTIMATED FROM
            RADAR AND LIGHTNING PLOTS.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:16 AM CDTSpecial Weather StatementSGFCamden29 min
Aug 29, 8:27 AM CDTSpecial Weather StatementSGFCamden48 min
Aug 29, 8:53 AM CDTAreal Flood AdvisorySGFCamden, Maries, Miller, Morgan, Phelps6 hr
Aug 29, 8:59 AM CDTSpecial Weather StatementSGFChristian46 min
Aug 29, 9:26 AM CDTAreal Flood AdvisorySGFChristian, Dent, Douglas, Laclede, Texas, Webster and 1 more6 hr
Aug 29, 9:33 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps6 hr
Aug 29, 9:50 AM CDTAreal Flood AdvisorySGFDent, Phelps, Pulaski6 hr
Aug 29, 10:05 AM CDTFlash Flood WarningSGFChristian, Douglas, Webster, Wright6 hr
Aug 29, 10:10 AM CDTSpecial Weather StatementSGFTaney50 min
Aug 29, 10:17 AM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Texas6 hr
Aug 29, 11:38 AM CDTAreal Flood AdvisorySGFOzark, Taney6 hr
Aug 29, 3:50 PM CDTAreal Flood WarningSGFDouglas, Webster, Wright6 hr
Aug 29, 4:00 PM CDTAreal Flood WarningSGFDent, Phelps, Pulaski, Texas12 hr
Aug 29, 6:15 PM CDTRiver Flood WarningSGFPulaski15 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.